Acta Mathematica

Forcing axioms and the continuum hypothesis

David Asperό, Paul Larson, and Justin Tatch Moore

Full-text: Open access

Abstract

Woodin has demonstrated that, in the presence of large cardinals, there is a single model of ZFC which is maximal for Π2-sentences over the structure (H(ω2), ∈, NSω1), in the sense that its (H(ω2), ∈, NSω1) satisfies every Π2-sentence σ for which (H(ω2), ∈, NSω1) ⊨ σ can be forced by set-forcing. In this paper we answer a question of Woodin by showing that there are two Π2-sentences over the structure (H(ω2), ∈, ω1) which can each be forced to hold along with the continuum hypothesis, but whose conjunction implies $ {2^{{{\aleph_0}}}}={2^{{{\aleph_1}}}} $. In the process we establish that there are two preservation theorems for not introducing new real numbers by a countable support iterated forcing which cannot be subsumed into a single preservation theorem.

Article information

Source
Acta Math., Volume 210, Number 1 (2013), 1-29.

Dates
Received: 14 October 2010
Revised: 8 December 2011
First available in Project Euclid: 31 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.acta/1485892671

Digital Object Identifier
doi:10.1007/s11511-013-0089-7

Mathematical Reviews number (MathSciNet)
MR3037610

Zentralblatt MATH identifier
1312.03031

Subjects
Primary: 03E35: Consistency and independence results
Secondary: 03E50: Continuum hypothesis and Martin's axiom [See also 03E57] 03E57: Generic absoluteness and forcing axioms [See also 03E50]

Keywords
Continuum hypothesis Iterated forcing Forcing axiom Martin’s maximum $Π_2$ maximality Proper forcing axiom

Rights
2013 © Institut Mittag-Leffler

Citation

Asperό, David; Larson, Paul; Moore, Justin Tatch. Forcing axioms and the continuum hypothesis. Acta Math. 210 (2013), no. 1, 1--29. doi:10.1007/s11511-013-0089-7. https://projecteuclid.org/euclid.acta/1485892671


Export citation

References

  • Abraham, U., Proper forcing, in Handbook of Set Theory. Vol. 1, pp. 333–394. Springer, Dordrecht, 2010.
  • Abraham, U. & Todorčević, S., Partition properties of ω1 compatible with CH. Fund. Math., 152 (1997), 165–181.
  • Caicedo, A. E. & Veličković, B., The bounded proper forcing axiom and well orderings of the reals. Math. Res. Lett., 13 (2006), 393–408.
  • Devlin, K. J. & Johnsbråten, H., The Souslin Problem. Lecture Notes in Mathematics, 405. Springer, Berlin–Heidelberg, 1974.
  • Devlin, K. J. & Shelah, S., A weak version of ◊ which follows from $ {2^{{{\aleph_0}}}}<{2^{{{\aleph_1}}}} $. Israel J. Math., 29 (1978), 239–247.
  • Eisworth, T., Milovich, D. & Moore, J. T., Iterated forcing and the continuum hypothesis, in Appalachian Set Theory 2006–2012, London Math. Society Lecture Notes Series. Cambridge Univ. Press, Cambridge, 2013.
  • Eisworth, T. & Nyikos, P., First countable, countably compact spaces and the continuum hypothesis. Trans. Amer. Math. Soc., 357 (2005), 4269–4299.
  • Eisworth, T. & Roitman, J., CH with no Ostaszewski spaces. Trans. Amer. Math. Soc., 351 (1999), 2675–2693.
  • Foreman, M., Magidor, M. & Shelah, S., Martin’s maximum, saturated ideals, and nonregular ultrafilters. I. Ann. of Math., 127 (1988), 1–47.
  • Fuchs, U., Donder’s version of revised countable support. Unpublished note, 1992. arXiv:math/9207204 [math.LO].
  • Gitik, M., Nonsplitting subset of [math not provided]J. Symbolic Logic, 50 (1985), 881–894.
  • Jech, T., Set Theory. Springer Monographs in Mathematics. Springer, Berlin–Heidelberg, 2003.
  • Kunen, K., Set Theory. Studies in Logic and the Foundations of Mathematics, 102. North-Holland, Amsterdam, 1983.
  • Larson, P. & Shelah, S., Bounding by canonical functions, with CH. J. Math. Log., 3 (2003), 193–215.
  • Miyamoto, T., A limit stage construction for iterating semiproper preorders, in Proceedings of the 7th and 8th Asian Logic Conferences, pp. 303–327. Singapore Univ. Press, Singapore, 2003.
  • Moore, J. T., Set mapping reflection. J. Math. Log., 5 (2005), 87–97.
  • ω1 and −ω1 may be the only minimal uncountable linear orders. Michigan Math. J., 55 (2007), 437–457
  • — The proper forcing axiom, in Proceedings of the International Congress of Mathematicians. Vol. II, pp. 3–29. Hindustan Book Agency, New Delhi, 2010.
  • — Forcing axioms and the continuum hypothesis. Part II: transcending ω1-sequences of real numbers. Acta Math., 210 (2013), 173–183.
  • Shelah, S., Proper and Improper Forcing. Perspectives in Mathematical Logic. Springer, Berlin-Heidelberg, 1998.
  • Solovay, R. M. & Tennenbaum, S., Iterated Cohen extensions and Souslin’s problem. Ann. of Math., 94 (1971), 201–245.
  • Woodin, W. H., The Axiom of Determinacy, Forcing Axioms, and the Nonstationary Ideal. de Gruyter Series in Logic and its Applications, 1. de Gruyter, Berlin, 1999.